Arizona, 2004

Funnel Cloud and Heavy Rain in Arizona, April 2, 2004

April 2, 2004 · NWS PSR · 2 events in 1 county or zone

1 funnel cloud, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 2, 10:10 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Apr 2, 10:10 AM MST, 4 hours 12 minutes before
AZZ020>028-CAZ030>033-022245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1010 AM MST FRI APR 2 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LARGE UPPER LEVEL LOW PRESSURE AREA SITUATED OVER THE DESERT
SOUTHWEST WILL MOVE VERY LITTLE THE NEXT COUPLE OF DAYS. THIS SYSTEM
WILL DOMINATE THE WEATHER INTO THE WEEKEND...PROVIDING WET...COOL
AND UNSETTLED CONDITIONS...WITH PERIODS OF SHOWERS AND ISOLATED
THUNDERSTORMS. BY SUNDAY...THE UPPER LOW WILL BEGIN TO SLOWLY PUSH
EAST...AND BE OUT OF OUR WEATHER PICTURE BY LATE MONDAY. DRIER AND
WARMER WEATHER WILL RETURN AS WEAK HIGH PRESSURE BUILDS INTO THE
AREA BY MID-WEEK.

&&

.DISCUSSION...
UPPER LOW GIVING US CURRENT BATCH OF SHOWERS HAS BECOME SITUATED
JUST S OF YUMA OVER THE CO RIVER DELTA. MEANWHILE...OLD CUTOFF THAT
TREKKED ACROSS NW MEXICO YESTERDAY HAS WEAKENED INTO A VORT TROF AND
MOVED INTO SW NM THIS MORNING. THIS SYSTEM WAS VERY EFFICIENT AT
WETTING UP OUR AMS OVERNIGHT FOR THE OTHER LOW TO WORK WITH. APPEARS
VORT TROF JUST S OF BORDER WILL CONTINUE UVV INTO THIS AFTERNOON...
WITH VERY LITTLE LET UP IN SIGHT FOR CURRENT SHOWER ACTIVITY OVER
SCNTRL PTNS. LOCALLY HEAVY RAINFALL STILL A POSSIBILITY...ESPECIALLY
CENTRAL/ERN PORTIONS OF FORECAST AREA. ADDITIONAL MOISTURE...BUT
WITH LESS DYNAMICS...IS ALSO WRAPPING INTO CA PORTION OF CWA FOR
CONTINUED SHOWER THREAT OUT THERE. A LITTLE UNSURE AS TO HOW MUCH
CONVECTIVE THREAT WE WILL HAVE TODAY. IF WE SEE VERY LITTLE DAYTIME
HEATING/SUNSHINE...YOU CAN JUST ABOUT CLOSE THE BOOK ON SIGNIFICANT
TSTM OUTBREAK TODAY. WILL JUST NEED TO KEEP A CLOSE EYE ON ANY
CLEARING TRENDS BY AFTERNOON. ALREADY UPDATED TO FINE-TUNE FIRST 6
HOURS OF TODAY PERIOD...SO CURRENT FORECASTS ARE OKAY FOR NOW. ANY
CHANGES WOULD BE TO PERHAPS UPGRADE POPS FOR TONIGHT INTO SATURDAY
AS ANOTHER SHORTWAVE PIVOTS IN AND GIVES A POSSIBLE RESURGENCE OF
SHOWERS. ALSO...TEMPS TODAY WERE LOWERED SOME AND MAY NEED TO LOWER
THEM SOME MORE FOR SATURDAY WITH COLD LOW MOVING RIGHT OVER THE
AREA...DOUBT IF PHX WILL SEE 70 TOMORROW. REST OF FORECAST/GRIDS
LEFT ALONE FOR NOW. WILL TALK MORE IN THE AFTERNOON DISCUSSION
REGARDING EXIT OF CURRENT LOW AND ASSOCIATED DOWNSWING TO ACTIVE
WEATHER.

&&

.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ESTLE
Hazardous weather outlook, Apr 2, 5:52 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
552 AM MST FRI APR 2 2004

AZZ022>024-027-028-030100-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
547 AM MST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SMALL HAIL...GUSTY WINDS...LIGHTNING AND
LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SMALL HAIL...GUSTY WINDS...LIGHTNING AND
LOCAL FLOODING SATURDAY AND SUNDAY.

RSB

The radar

The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Maricopa

When
April 2, 2:22 PM MST
Where
Maricopa County, 4 mi NE of Buckeye
Reported by
TRAINED SPOTTER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Brief funnel cloud.

Heavy Rain, Maricopa

When
April 2, 3:00 PM MST
Where
Maricopa County, Scottsdale
Reported by
NEWSPAPER
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Heavy rain spread across much of the metro Phoenix area. Rainfall amounts were generally one to two inches, however one gauge recorded 2.09 inches in a short time.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391047, 5391152.